Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Birmingham, AL

January 10, 2000Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2000, 2:23 AM CST for Bullock County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2000, 2:23 AM CST (08:23 UTC)
Expired
Jan 10, 2000, 3:25 AM CST
In force
62 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Bullock County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 1:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBHM 100823
SVRBHM
ALC011-100925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 AM CST MON JAN 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY...IN EAST CENTRAL ALABAMA...

* UNTIL 325 AM CST.

* AT 220 AM CST... WEATHER RADAR SHOWED A SEVERE THUNDERSTORM...IN
NORTHERN PIKE COUNTY.  THIS STORM WAS MOVING EAST AROUND 40 MPH...AND
WILL MOVE INTO BULLOCK COUNTY BEFORE 245 AM.  DAMAGING WIND IS LIKELY
WITH THIS SEVERE THUNDERSTORM.

* THE SEVERE THUNDERSTORM WILL AFFECT THE HALLS CROSSROADS...
INVERNESS...SMUTEYE...AND MIDWAY AREAS THROUGH 325 AM.

GO INSIDE A STURDY BUILDING...AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN...AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE...OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SUN JAN 9 2000

STORMS FIRING IN MOIST INSTABILITY AXIS OVER SOUTH ALABAMA.  LI'S NOW
AROUND -4 WITH DEWPOINT AT MGM AT 73F!  THE THREAT OF ISOLATED
SEVERE WEATHER WILL CONTINUE IN THIS AREA INTO THE EVENING HOURS AND
THEN DECREASE SOMEWHAT WITH LOSS OF DAYTIME HEATING.

MAIN EVENT IS SHOWN BY ALL THE MODELS ROUGHLY IN THE 05Z-10Z TIMEFRAME.
SATELLITE SHOWS A STRONG SHORTWAVE QUICKLY MOVING ACROSS TX AND OK
NOW.  THIS TROUGH WILL LIKELY PUSH A SQUALL LINE TO NEAR THE MS/AL
BORDER AROUND 05Z AND THEN EAST ACROSS THE STATE REACHING GA BORDER
AROUND 10Z.  WITH STRONG LOW LEVEL WINDS THE INSTABILITIY WILL INCREASE
OVER N AL ZONES THIS EVENING.   EXPECT MOST OF SEVERE WEATHER WILL
BE FROM DAMAGING WINDS NEAR SQUALL LINE.  BUT WITH GOOD LOW LEVEL
VEERING OF WINDS AND HIGH HELICITY VALUES...CANNOT RULE OUT ISOLATED
SUPERCELLS AHEAD OF LINE.  WILL HEADLINE ZONES WITH SEVERE WORDING
TONIGHT.  67

HSV 45/58/34/61 +-00
BHM 47/60/35/62 +-00
MGM 52/64/36/65 +100=

.BHM...NONE.

In the hours before

Special weather statement, Jan 9, 8:34 PM CST, 5 hours 49 minutes before
ALZ037-038-043>045-047-100255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CST SUN JAN 9 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...TALLAPOOSA... CHAMBERS... ELMORE... MONTGOMERY... MACON... LEE

THERE ARE NOW NO COUNTIES UNDER A WATCH IN ALABAMA.
Special weather statement, Jan 9, 8:43 PM CST, 5 hours 40 minutes before
ALZ001>038-040>050-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CST SUN JAN 9 2000

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

...SEVERE THUNDERSTORMS STILL POSSIBLE LATER TONIGHT...

THIS EVENING...A STRONG UPPER LEVEL DISTURBANCE CONTINUES TO
MOVE RAPIDLY EASTWARD OUT OF TEXAS AND OKLAHOMA...TOWARD ALABAMA.
THIS SYSTEM SHOULD APPROACH THE AREA BY AROUND MIDNIGHT TONIGHT...AND
MOVE ACROSS THE STATE BEFORE DAWN.  AT THE SURFACE...A STRONG WARM
FRONT STRETCHES EAST-WEST ACROSS CENTRAL MISSISSIPPI AND THE CENTRAL
COUNTIES OF ALABAMA.  THIS BOUNDARY SEPARATES WARM...UNSTABLE AIR OVER
THE SOUTHERN HALF OF ALABAMA...FROM COOLER...MORE STABLE AIR OVER THE
FAR NORTHERN COUNTIES.

AS THE UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST LATER TONIGHT...
SEVERE THUNDERSTORMS MAY DEVELOP NEAR THE WARM FRONT OVER CENTRAL
MISSISSIPPI...THEN MOVE EASTWARD ACROSS NORTHERN AND CENTRAL ALABAMA
DURING THE PRE DAWN HOURS.  IN RESPONSE TO THE STRONG UPPER LEVEL
SYSTEM...THE UPPER LEVEL WINDS OVER ALABAMA ARE EXPECTED TO BECOME
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...OR EVEN
TORNADOES LATER TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE PRESENTLY OCCURRING OVER CENTRAL
ALABAMA...NEAR A LIVINGSTON TO SYLACAUGA TO ANNISTON LINE.  THE AIRMASS
IN THIS AREA IS MODERATELY UNSTABLE...AND THERE IS A CHANCE A FEW OF
THESE STORMS MAY BRIEFLY BECOME SEVERE THROUGH MIDNIGHT.  HOWEVER...A
BETTER CHANCE OF SEVERE WEATHER WILL EXIST OVER NORTH CENTRAL ALABAMA
AFTER MIDNIGHT TONIGHT.

AT THIS TIME...IT APPEARS THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL
BE SOUTH OF A LINE FROM HAMILTON TO CULLMAN TO CHEROKEE...AND NORTH OF A
LIVINGSTON TO CLANTON TO ROANOKE LINE.  THE THUNDERSTORMS...IF THEY DO
DEVELOP...WILL MOST LIKELY AFFECT WESTERN ALABAMA BETWEEN MIDNIGHT AND
2 AM...AND THE EASTERN COUNTIES BETWEEN 2 AM AND 5 AM.  DAMAGING WINDS
WILL BE THE MOST LIKELY TYPE OF SEVERE WEATHER ENCOUNTERED...BUT
ISOLATED TORNADOES ARE ALSO POSSIBLE.

THIS WEATHER SITUATION REMAINS VERY UNCERTAIN...AS A NUMBER OF
ELEMENTS HAVE TO COME TOGETHER FOR THE DEVELOPMENT OF THE SEVERE
THUNDERSTORMS LATER TONIGHT.  EMERGENCY MANAGEMENT AGENCIES AND STORM
SPOTTER GROUPS THROUGHOUT NORTHERN AND CENTRAL ALABAMA SHOULD CONTINUE
TO MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT.  ACTIVATION OF STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL REMAINS LIKELY OVERNIGHT.
Special weather statement, Jan 10, 12:53 AM CST, 1 hour 30 minutes before
ALZ003>005-100710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...FRANKLIN... LAWRENCE... LIMESTONE
Special weather statement, Jan 10, 1:24 AM CST, 59 minutes before
ALZ006-007-011>017-022-100745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMAl

   ...MADISON... MORGAN... MARION... LAMAR... FAYETTE... WINSTON
   ...WALKER... CULLMAN... BLOUNT... PICKENS
Special weather statement, Jan 10, 1:32 AM CST, 51 minutes before
ALZ008>010-100750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

   ...MARSHALL... JACKSON... DEKALB
Special weather statement, Jan 10, 2:05 AM CST, 18 minutes before
ALZ023-024-030>032-100825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 AM CST MON JAN 10 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN ALABAMA

2   ...TUSCALOOSA... JEFFERSON... SUMTER... GREENE... HALE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:35 PM CSTSevere Thunderstorm WarningBMXPerry40 min
Jan 9, 10:11 PM CSTSevere Thunderstorm WarningBMXPerry34 min
Jan 9, 10:13 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Jan 9, 10:23 PM CSTSevere Thunderstorm WarningBMXChilton47 min
Jan 9, 11:03 PM CSTSevere Thunderstorm WarningBMXCoosa47 min
Jan 9, 11:10 PM CSTSevere Thunderstorm WarningBMXTalladega50 min
Jan 9, 11:19 PM CSTSevere Thunderstorm WarningBMXClay46 min
Jan 9, 11:29 PM CSTSevere Thunderstorm WarningBMXDallas46 min
Jan 9, 11:46 PM CSTSevere Thunderstorm WarningBMXRandolph49 min
Jan 9, 11:50 PM CSTTornado WarningBMXClay, Randolph50 min
Jan 10, 2:16 AM CSTSevere Thunderstorm WarningBMXPike49 min
Jan 10, 2:49 AM CSTSevere Thunderstorm WarningBMXBarbour, Lee, Russell61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.